Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 16, 2010, 5:19 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2010, 5:19 PM EDT (21:19 UTC)
- Expired
- May 16, 2010, 11:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
913
WGUS51 KRNK 162119
FFWRNK
VAC173-185-170315-
/O.NEW.KRNK.FF.W.0030.100516T2119Z-100517T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SUN MAY 16 2010
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1115 PM EDT.
* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RICHLANDS...CLIFFIELD...CLAYPOOL HILL AND CEDAR BLUFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3709 8186 3715 8158 3702 8155 3669 8164
3672 8167 3679 8170 3692 8183 3695 8182
3697 8178 3702 8181 3703 8182
$$
DS2 follow-up statements
945
WGUS71 KRNK 170014
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT SUN MAY 16 2010
VAC173-185-170315-
/O.CON.KRNK.FF.W.0030.000000T0000Z-100517T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-
814 PM EDT SUN MAY 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
SOUTHWESTERN TAZEWELL AND WESTERN SMYTH COUNTIES...
AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
BULK OF THE HEAVY RAIN HAS EXITED THE WARNED AREA. HOWEVER...THE
FLASH FLOOD CONCERN CONTINUES AS WATER FROM EARLIER HEAVIER RAINS
COLLECTS IN SMALL STREAMS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RICHLANDS...
CLIFFIELD...CLAYPOOL HILL...CEDAR BLUFF AND ASBERRYS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3709 8186 3715 8158 3702 8155 3669 8164
3672 8167 3679 8170 3692 8183 3695 8182
3697 8178 3702 8181 3703 8182
$$
DS846
WGUS71 KRNK 170315
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT SUN MAY 16 2010
VAC173-185-170325-
/O.EXP.KRNK.FF.W.0030.000000T0000Z-100517T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-
1115 PM EDT SUN MAY 16 2010
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN TAZEWELL AND
WESTERN SMYTH COUNTIES...
THE HEAVIEST RAIN HAS MOVED OUT OF THE AREA.
LAT...LON 3709 8186 3715 8158 3702 8155 3669 8164
3672 8167 3679 8170 3692 8183 3695 8182
3697 8178 3702 8181 3703 8182
$$
KMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:25 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 16, 3:25 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SUN MAY 16 2010
.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS THE SOUTHWEST VIRGINIA MOUNTAINS AND
INTO NORTH CAROLINA...WILL REMAIN NEARLY STATIONARY INTO MONDAY. A
COMPLEX LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD FROM THE LOWER
MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY BY MONDAY NIGHT...AS
THE FRONT ACROSS THE MOUNTAINS LIFTS SLOWLY BACK NORTH AS A WARM
FRONT. A TRAILING COLD FRONT WILL THEN MOVE THROUGH THE AREA ON
TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
SFC ANALYSIS SHOWS THE BACKDOOR FNT/DEWPOINT BOUNDARY JUST EAST OF
ROA AND DAN...AND IT DOES NOT LOOK LIKE IT WILL GO ANY FURTHER
WEST. REST OF THE CWA IS UNSTABLE...WITH THE GREATEST INSTABILITY
ACROSS THE SW VA MTNS AND NW NC MTNS AT THIS TIME...BUT ALSO
LURKING JUST TO OUR SOUTH ACROSS CENTRAL NC. ONGOING CONVECTION IN
THE MTNS POSES THE THREAT FOR FLASH FLOODING INTO EARLY
EVENING...WITH A LOW LEVEL EASTERLY FLOW ANCHORING THE CONVECTION
ON THE RIDGES. HAVE ALREADY HAD SCATTERED BASINS WITH 2 TO 3
INCHES OF RAIN. OVERNIGHT...A FAIRLY STRONG SHORT WAVE MOVES UP
OVER THE RIDGE...AND BOTH THE OPERATIONAL GFS AND NAM SHOWS HEAVY
PRECIP BY AROUND 06Z ALONG THE BLUE RIDGE WITH AN UPSLOPE EAST TO
SOUTHEAST LOW LEVEL FLOW...AND STRONG MOISTURE TRANSPORT INTO THE
AREA. I SEE NO REASON TO DOUBT THIS SCENARIO...SO HAVE EXPANDED
THE FLASH FLOOD WATCH WHICH RUNS THROUGH 400 PM MONDAY TO INCLUDE
ALL OF THE FOOTHILLS ALONG THE BLUE RIDGE IN NW NC AND SW
VA...WESTWARD INTO THE MTNS. SO...HEAVIEST RAINFALL AND THREAT FOR
FLASH FLOODING IN THE MTNS...ESPECIALLY FAR WESTERN CWA...INTO
THIS EVENING...THEN THE FOCUS SHIFTS TO WHAT MAY BE A LARGE BAND
OF CONVECTION MOVG SLOWLY ACROSS THE CWA FORM SW TO NE...AIDED BY
UPSLOPE FLOW INTO THE BLUE RIDGE. SEE HYDROLOGY SECTION BELOW FOR
DETAILS OF RAIN FCST. HAVE STAYED CLOSE TO GUIDANCE FOR LOWS
TONIGHT...THEN HIGH MONDAY WILL STRUGGLE TO RISE ANY WITH A STRONG
WEDGE IN PLACE. BY AFTERNOON...THE SHORT WAVE AND MAIN AREA OF
SYNOPTIC LIFT WILL BE NORTHEAST OF THE CWA...AND PRECIP SHOULD
BEGIN TAPERING OFF TO A STEADY LIGHTER RAIN.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SHORTWAVE OVER THE UPR OH VALLEY WILL WEAKEN AND SHEAR OUT AS IT
MOVES EAST MONDAY OVERTOP THE COOL WEDGE. SECONDARY CYCLOGENESIS
EXPECTED ALONG THE CAROLINA COAST MONDAY NIGHT. COASTAL LOW WILL
LIFT NORTHEAST OFFSHORE WEDNESDAY INTO WEDNESDAY NIGHT.
A BAND OF MODERATE TO HEAVY RAIN MONDAY WILL PIVOT EAST ACROSS
THE CWA AND SHOULD EXIT MONDAY NIGHT...LEAVING SCATTERED SHOWERS
OR LIGHT RAIN IN WAKE OF THE MAIN SURFACE LOW AND AHEAD OF THE
APPROACHING 5H TROF. WITH THE DEEP WEDGE USED THE COOL LOWS OF THE
ADJMETBC FOR MONDAY NIGHT.
A WEDGE OF VARYING DEGREES WILL CONTINUE INTO WEDNESDAY.
A COLD FRONT WILL CROSS THE REGION BY WEDNESDAY...HOWEVER...
THE WEST TO EAST ORIENTATION OF THE FRONT COMBINE WITH THE HIGH WILL
KEEP AN EASTERLY FLOW NEAR THE SURFACE.
WITH COLD POOL ALOFT...SCATTERED SHOWERS AND SOME THUNDERSTORMS
OUTSIDE OF THE WEDGE WILL DEVELOP ON TUESDAY. WENT WITH THE COOLER
MOS GUIDANCE FOR HIGHS ON TUESDAY WITH VALUES FROM THE MID 50S TO
THE MID 60S. WITH CLOUD COVER...THE WARMER TUESDAY NIGHT LOWS FROM
THE UPPER 40S TO THE MID 50S LOOKED REASONABLE. KEPT THE SLIGHTLY
WARMER ADJMEL HIGHS ON WEDNESDAY WITH ADDITIONAL SUNSHINE. SCATTERED
CONVECTION EXPECTED AGAIN ON WEDNESDAY. USED A BLEND OF THE GFS AND
SREF FOR POPS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
FOLLOWED HPCGUIDE FOR THE MEDIUM RANGE WHICH LEANED TOWARDS
A BLEND OF THE ECMWF/GFS. UPPER TROF WILL TRAVEL EAST OUT OF THE
OHIO VALLEY AND GRADUALLY FILL AS IT WORKS EAST OF OUR AREA.
UNSETTLED WEATHER WILL CONTINUE WITH THE COOL AIR ALOFT IN PROXIMITY
TO DECAYING TROF COMBINED WITH INCREASING INSOLATION. HELD ON TO THE
IDEA OF DIURNALLY DRIVEN SHOWERS AND POSSIBLE THUNDERSTORMS UNTIL
TROF AXIS FINALLY MOVES EAST OF AREA DURING THE END OF THE
WEEK.
TEMPERATURES WILL SLOWLY MODERATE BACK TO MORE SEASONAL LEVELS AS
THE WEEK PROGRESSES...WITH EACH DAY EXPERIENCING A BIT MORE SUNSHINE
AS DRIER AIR GRADUALLY FILTERS IN FROM THE WEST IN ADVANCE OF
APPROACHING SURFACE HIGH PRESSURE.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CONVECTION DEVELOPING IN THE MTNS THIS AFTERNOON WILL BE SPREADING
EASTWARD INTO A DEVELOPING WEDGE EAST OF THE BLUE RIDGE. CONTINUED
SOUTHEAST FLOW TONIGHT IS EXPECTED TO PRODUCE WIDESPREAD
RAINFALL...ALONG WITH CIGS LOWERING TO IFR BETWEEN 17/06 AND
17/12Z. MAIN THREAT FROM TSTMS WILL AT BLF AND LWB...WITH A LOWER
THREAT AT ROA AND DAN SINCE THEY WILL BE IN THE WEDGE. BLF HAS THE
HIGHEST CHC- LIKELY...OF A TSTM WITH VERY HEAVY DOWNPOURS...AND A
LOW CHC OF WIND GUSTS OF 30 TO 40 KNOTS...GENERALLY IN THE 16/21Z
TO 1700Z TIME PERIOD.
A FRONTAL BOUNDARY WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT
LATE TONIGHT AND MONDAY...BECOMING THE CONTINUED FOCUS FOR OVER-
RUNNING PRECIPITATION...ALONG WITH ELEVATED CONVECTION THAT MAY
HAVE VERY HEAVY RAIN. THIS WILL LIKELY KEEP WIDESPREAD IFR/LOW
MVFR CONDITIONS THRU MONDAY NIGHT.
VFR SHOULD RETURN EAST OF THE MOUNTAINS TUESDAY AND CONTINUE INTO
THURSDAY FOLLOWING A COLD FRONTAL PASSAGE WHILE MVFR CIGS LINGER
UNDER UPSLOPE FLOW ACROSS THE SE WVA SITES.
&&
.HYDROLOGY...
SHOWERS AND THUNDERSTORMS WILL RESULT IN SCATTERED AREAS OF HEAVY
DOWNPOURS ACROSS THE WEST INTO THIS EVENING. MORE WIDESPREAD
HEAVY RAINFALL IS EXPECTED OVERNIGHT INTO MONDAY WITH THE HEAVIEST
ALONG THE BLUE RIDGE IN A LOW LEVEL UPSLOPE EAST TO SOUTHEAST
FLOW. PWATS WILL BE 1.5 INCHES OR HIGHER...OR 150 TO 200% OF
NORMAL. WIDESPREAD 1 TO 2 INCH AMOUNTS ARE LIKELY...WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE. FF GUIDANCE IS HIGH EAST OF THE BLUE
RIDGE...BUT THE POTENTIAL IS THERE FOR OVER 3 INCHES...SO THAT IS
WHY THEY WERE INCLUDED. FURTHER WEST IN THE MTNS...IT WOULD ONLY
TAKE 2 TO 3 INCHES TO CAUSE FLASH FLOODING. THE FLASH FLOOD WATCH
WILL REMAIN IN EFFECT UNTIL 400 PM MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR VAZ007-009>013-
015-016.
NC...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR WVZ042>045.
&&
SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...KK
LONG TERM...KK
AVIATION...JH/JJ
HYDROLOGY...Hazardous weather outlook, May 16, 4:05 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 405 AM EDT SUN MAY 16 2010 NCZ001-002-018-VAZ007-009>013-015-016-WVZ042>045-170815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER- 405 AM EDT SUN MAY 16 2010 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT INTO MONDAY. NCZ003>006-019-020-170815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 405 AM EDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON INTO EARLY THIS EVENING. IN ADDITION...LOCALLY VERY HEAVY RAINFALL COULD ALSO OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SHOWERS AND POSSIBLE THUNDERSTORMS MAY RESULT IN MORE HEAVY RAINFALL ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ014-017>020-022>024-032>035-043>047-058-059-170815- MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 405 AM EDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS MAY RESULT IN A PERIOD OF HEAVY RAINFALL LATER TONIGHT. RAINFALL COULD BE ENOUGH TO RESULT IN LOCALIZED AND POOR DRAINAGE FLOODING BY EARLY MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ADDITIONAL HEAVY RAIN IS LIKELY MONDAY WITH ISOLATED FLOODING POSSIBLE ESPECIALLY ALONG THE BLUE RIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 4:28 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 428 PM EDT SUN MAY 16 2010 NCZ001-162100- ASHE NC- 428 PM EDT SUN MAY 16 2010 ...A STRONG THUNDERSTORM WILL AFFECT ASHE COUNTY... AT 423 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF ASHLAND...MOVING EAST AT 10 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR WEST JEFFERSON AROUND 445 PM. LAT...LON 3648 8153 3635 8146 3634 8164 3640 8167 EXPERIMENTAL DS
Special weather statement, May 16, 4:34 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT SUN MAY 16 2010
WVZ042-043-162100-
MERCER WV-SUMMERS WV-
434 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL AFFECT MERCER AND SUMMERS COUNTIES...
AT 432 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
EAST OF PIPESTEM TO 5 MILES WEST OF CAMP CREEK...MOVING NORTHEAST AT
15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR CAMP CREEK STATE PARK AROUND 445 PM AND
BLUESTONE STATE PARK AROUND 500 PM.
LAT...LON 3760 8115 3760 8109 3761 8107 3764 8107
3767 8069 3750 8081 3747 8126
EXPERIMENTAL
DSSpecial weather statement, May 16, 4:36 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT SUN MAY 16 2010
VAZ015-162100-
GRAYSON VA-
436 PM EDT SUN MAY 16 2010
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON COUNTY...
AT 432 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF MOUTH OF WILSON...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MOUTH OF WILSON AROUND 500 PM.
LAT...LON 3664 8135 3658 8124 3657 8126 3657 8141
3658 8141
EXPERIMENTAL
DSSpecial weather statement, May 16, 4:50 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT SUN MAY 16 2010 NCZ003-019-020-162115- SURRY NC-WILKES NC-YADKIN NC- 450 PM EDT SUN MAY 16 2010 ...A STRONG THUNDERSTORM WILL AFFECT SURRY...WILKES AND YADKIN COUNTIES... AT 446 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF RONDA...MOVING NORTHEAST AT 20 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR PLEASANT HILL AROUND 500 PM AND STATE ROAD AROUND 515 PM. LAT...LON 3642 8091 3627 8066 3608 8085 3615 8105 EXPERIMENTAL DS
Special weather statement, May 16, 4:57 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN MAY 16 2010
VAZ007-009-162130-
SMYTH VA-TAZEWELL VA-
457 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL AFFECT SMYTH AND TAZEWELL COUNTIES...
AT 455 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF RICHLANDS TO SALTVILLE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR CLIFFIELD AROUND 515 PM.
LAT...LON 3718 8165 3691 8159 3682 8174 3684 8176
3705 8180
EXPERIMENTAL
DSSpecial weather statement, May 16, 5:02 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 502 PM EDT SUN MAY 16 2010 NCZ001-002-VAZ015-162130- ALLEGHANY NC-ASHE NC-GRAYSON VA- 502 PM EDT SUN MAY 16 2010 ...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE AND GRAYSON COUNTIES... AT 500 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES EAST OF MOUTH OF WILSON TO 4 MILES EAST OF ASHLAND...MOVING NORTHEAST AT 15 MPH. WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR CLIFTON AROUND 515 PM AND MOUTH OF WILSON AROUND 530 PM. LAT...LON 3647 8167 3670 8121 3662 8108 3638 8155 EXPERIMENTAL DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:09 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 66 min |
| May 15, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 43 min |
| May 15, 11:27 PM EDT | Special Weather Statement | RNK | Halifax | 48 min |
| May 15, 11:31 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 44 min |
| May 15, 11:35 PM EDT | Special Weather Statement | RNK | Pittsylvania | 25 min |
| May 16, 12:14 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 31 min |
| May 16, 12:46 AM EDT | Special Weather Statement | RNK | City of Martinsville | 29 min |
| May 16, 1:10 AM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 50 min |
| May 16, 4:19 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more | 48 hr |
| May 16, 1:45 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 2 hr |
| May 16, 1:56 PM EDT | Flash Flood Warning | RNK | Grayson | 6 hr |
| May 16, 2:33 PM EDT | Special Weather Statement | RNK | Bland | 27 min |
| May 16, 2:37 PM EDT | Special Weather Statement | RNK | Pulaski | 53 min |
| May 16, 3:04 PM EDT | Flash Flood Warning | RNK | Bland, Tazewell | 6 hr |
| May 16, 3:11 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 19 min |
| May 16, 3:36 PM EDT | Special Weather Statement | RNK | City of Galax | 54 min |
| May 16, 3:38 PM EDT | Special Weather Statement | RNK | City of Radford | 37 min |
| May 16, 3:41 PM EDT | Special Weather Statement | RNK | Tazewell | 64 min |
| May 16, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 30 min |
| May 16, 4:13 PM EDT | Special Weather Statement | RNK | Smyth | 32 min |
| May 16, 4:36 PM EDT | Special Weather Statement | RNK | Grayson | 24 min |
| May 16, 4:57 PM EDT | Special Weather Statement | RNK | Tazewell | 33 min |
| May 16, 5:02 PM EDT | Special Weather Statement | RNK | Grayson | 28 min |
| May 16, 6:18 PM EDT | Special Weather Statement | RNK | Carroll | 27 min |
| May 16, 6:37 PM EDT | Special Weather Statement | RNK | City of Galax | 23 min |
| May 16, 7:01 PM EDT | Special Weather Statement | RNK | Carroll | 29 min |
| May 16, 7:36 PM EDT | Special Weather Statement | RNK | Floyd, City of Radford | 24 min |
Nearby
Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.